Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 248, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 9, 2005, 6:52 PM CDT for Franklin County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2005, 6:52 PM CDT (23:52 UTC)
- Expired
- Aug 9, 2005, 7:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Franklin County, IA
The radar
The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 5:55 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2206 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 092352 SVRDMX IAC069-100030- /O.NEW.KDMX.SV.W.0248.050809T2352Z-050810T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 652 PM CDT TUE AUG 9 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN NORTH CENTRAL IOWA. * UNTIL 730 PM CDT. * AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES EAST OF BELMOND...OR 26 MILES SOUTHWEST OF MASON CITY...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR LATIMER BY 700 PM CDT. 5 MILES NORTH OF HAMPTON MUNICIPAL AIRPORT BY 710 PM CDT. NEAR HAMPTON BY 715 PM CDT. NEAR HANSELL BY 720 PM CDT. THE LOCATIONS OF ALEXANDER AND COULTER ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4291 9348 4258 9349 4256 9304 4290 9304 $$ COGIL
2 follow-up statements
000 WWUS53 KDMX 100010 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 710 PM CDT TUE AUG 9 2005 IAC069-100030- /O.CON.KDMX.SV.W.0248.000000T0000Z-050810T0030Z/ FRANKLIN IA- 710 PM CDT TUE AUG 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR FRANKLIN COUNTY UNTIL 730 PM CDT... AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HAMPTON...OR 29 MILES SOUTH OF MASON CITY...AND MOVING EAST AT 45 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR GENEVA BY 715 PM CDT. NEAR HANSELL BY 720 PM CDT. THE LOCATION OF HAMPTON MUNICIPAL AIRPORT IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4291 9348 4258 9349 4256 9304 4290 9304 $$ COGIL
000 WWUS53 KDMX 100027 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 727 PM CDT TUE AUG 9 2005 IAC069-100037- /O.EXP.KDMX.SV.W.0248.000000T0000Z-050810T0030Z/ FRANKLIN IA- 727 PM CDT TUE AUG 9 2005 ...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 723 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR NORTHERN IOWA. LAT...LON 4291 9348 4258 9349 4256 9304 4290 9304 $$ COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:00 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 9, 4:00 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 PM CDT TUE AUG 9 2005 .DISCUSSION... NEXT SEVERAL HOURS WILL SEE A PULSE TYPE HEAVY RAIN/HAIL TS ENVIRONMENT IN PLACE FAR NW. MAIN SHEAR WELL TO NW OF CWA SO WONT BE ALOT OF ORGANIZATION TO CELLS ONCE CONVECTION ARRIVES. CAPES WILL DIMINISH DIURNALLY AS WELL AND MODELS BREAK OF THE QPF LINE AS IT MOVES INTO CENTRAL IA AFTER 3-6Z. SHOULD SEE LINGERING CHCS OVER SRN SECTION WEDNESDAY. INCREASED POPS ON THURSDAY TO 50S OVER NE 3/4S OF CWA WITH LIKELY 60S OVER NE 1/2. BOTH GFS AND NAM MODELS IN GENERAL AGREEMENT WITH PLAINS LOW PRESSURE LIFTING SFC BNDRY NORTHEASTWARD AND MCS DEVELOPMENT ADVECTING FROM SD INTO NRN IA DURING DAY THURSDAY ALONG INSTABILITY AXIS. THE GFS IS QUICKER WITH CONVECTION HOWEVER. COOLER TEMPS SHOULD COINCIDE WITH CONVETIVE CHANCES/CLOUD COVER AND MOST GUIDANCE SHOWING COOLER UPPER 70S OVER NRN SECTIONS AND HAVE ADJUSTED HIGH TEMPERTURES DOWNWARD IN THIS TIMEFRAME. EXTNDD PD LOOKS COOL AND UNSETTLED WITH MEDIUM RANGE GUIDANCE SUGGESTING BASE OF LONGWAVE TROUGH SETTING UP ACROSS THE NORTHERN PLAINS/UPR MIDWEST. MREF DEPICTS LARGE AREA OF ANOMALOUS HGHTS (1-2STD BLO NORM) EXTENDING FROM HUDSON BAY SOUTHWARD THRU THE CENTRAL PLAINS ALONG WITH ABV NORMAL UPR LVL JET FOCUSED ACROSS THE NORTHERN U.S. AS WELL. ZONAL FLOW EVENTUALLY BUCKLES AND BACKS SLIGHTLY TO THE WSW. OVERALL...AN ACTIVE PATTERN TAKING SHAPE WITH INC THREAT OF SHRA/TSRA. MAINLY FOLLOWED GFS/ECMWF SOLUTIONS IN ADDITION TO THE ENSEMBLES... ALTHOUGH MOST MODELS IN FAIRLY GOOD AGREEMENT WITH COOL/WET SOLUTION ACROSS MUST OF THE AREA. THUS...BROADBRUSHED PRECIP CHANCES (GENERALLY 30 POPS) ACROSS MUCH OF CWA FROM FRI AFT THRU EARLY MONDAY WITH SEVERAL S/WS EMBEDDED IN THE FLOW...ROUNDING H5 TROUGH BASE AND EJECTING EASTWARD INTO THE MIDWEST. IN ADDITION...LEFT OVER BOUNDARY FROM PROJECTED THURS FROPA REMAINS DRAPED ACROSS THE AREA ON FRI...THEN IS SHUNTED SOUTHWARD WITH THE ARRIVAL OF FAIRLY STRONG COLD FRONT/ADV FOR SAT AFT. THIS FRONT SAGS SOUTHWARD AND STALLS OUT THRU SUN ACROSS EASTERN KN AND NORTHEN MO WITH WAVE OF LP PROJECTED TO DEVELOP ALONG THE FRONT. MEANWHILE...HIGH PRESSURE BUILDS INTO THE UPR MIDWEST BY LATE IN THE PERIOD AND BEGINS THE DRY THINGS OUT FROM WEST TO EAST BY LATE TUE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && RUSSELL/STEINBUGL
Hazardous weather outlook, Aug 9, 5:40 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 540 PM CDT TUE AUG 9 2005 IAZ004>007-015>017-023>026-101100- CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-WINNEBAGO-WORTH-WRIGHT- 540 PM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TONIGHT A PERIOD OF THUNDERSTORMS WILL OCCUR THIS EVENING. SOME OF THE STORMS WILL BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT THROUGH SUNDAY. SOME OF THE STORMS WEDNESDAY NIGHT AND THURSDAY MAY BE SEVERE WITH THE GREATEST POTENTIAL BEING DAMAGING THUNDERSTORM WINDS AND HAIL. FOR THE REMAINDER OF THE PERIOD...THE SEVERE WEATHER POTENTIAL WILL BE BETTER DETERMINED CLOSER TO EACH EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS EVENING...AND AGAIN LATE WEDNESDAY NIGHT AND THURSDAY. IAZ027-028-033>039-044>050-057>062-070>075-081>086-092>097-101100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GRUNDY- GUTHRIE-HAMILTON-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL- MONROE-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WA RREN-WAYNE-WEBSTER 540 PM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY AFTER 7 PM SOUTHEAST OF A MASON CITY TO POCAHONTAS LINE. A FEW STORMS WILL BE SEVERE WITH DAMAGING WINDS TO 70 MPH AND LARGE HAIL...UNTIL MIDNIGHT NORTH OF HIGHWAY 30. ISOLATED SEVERE STORMS MAY OCCUR AFTER MIDNIGHT...BUT THE THREAT FOR SEVERE WEATHER SHOULD BE DIMINISHING QUICKLY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT THROUGH SUNDAY. SOME OF THE STORMS WEDNESDAY NIGHT AND THURSDAY MAY BE SEVERE MAINLY NORTH OF HIGHWAY 30 WITH THE GREATEST POTENTIAL BEING DAMAGING THUNDERSTORM WINDS AND HAIL. FOR THE REMAINDER OF THE PERIOD...THE SEVERE WEATHER POTENTIAL WILL BE BETTER DETERMINED CLOSER TO EACH EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING AND AGAIN LATE WEDNESDAY NIGHT AND THURSDAY. MYERS
In the hours before
Local storm report, Aug 9, 4:38 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
438 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL ESTHERVILLE 43.40N 94.83W
08/09/2005 0.88 INCH EMMET IA LAW ENFORCEMENT
DELAYED REPORT.
&&
SMALLLocal storm report, Aug 9, 4:58 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
458 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 4 W WALLINGFORD 43.32N 94.87W
08/09/2005 1.00 INCH EMMET IA BROADCAST MEDIA
0451 PM HAIL 1 W GRAETTINGER 43.24N 94.77W
08/09/2005 1.00 INCH PALO ALTO IA BROADCAST MEDIA
&&
BFLocal storm report, Aug 9, 5:30 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND GST LAURENS 42.85N 94.85W
08/09/2005 60 MPH POCAHONTAS IA TRAINED SPOTTER
&&
STEINBUGLSpecial weather statement, Aug 9, 5:54 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 554 PM CDT TUE AUG 9 2005 IAZ017-025>028-036>039-046>050-057>060-100600- AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO GORDO-DALLAS- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-MARSHALL-POLK- STORY-TAMA-WRIGHT- 554 PM CDT TUE AUG 9 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 710 IN EFFECT UNTIL 1 AM CDT FOR THE FOLLOWING AREA... IN IOWA THIS WATCH INCLUDES 18 COUNTIES IN CENTRAL IOWA BOONE... DALLAS... GRUNDY... HAMILTON... HARDIN... MARSHALL... POLK... STORY... TAMA... IN NORTH CENTRAL IOWA BUTLER... CERRO GORDO... FRANKLIN... WRIGHT... IN NORTHEAST IOWA BLACK HAWK... BREMER... IN WEST CENTRAL IOWA AUDUBON... GREENE... GUTHRIE... THIS INCLUDES THE CITIES OF...ADEL...AMES...AUDUBON...BOONE... DES MOINES...EAGLE GROVE...GRUNDY CENTER...GUTHRIE CENTER... HAMPTON...IOWA FALLS...JEFFERSON...MARSHALLTOWN...MASON CITY... PARKERSBURG...TAMA...WATERLOO...WAVERLY AND WEBSTER CITY. IAZ004>007-015>016-023>024-033>035-044>045-100200- CALHOUN-CARROLL-CRAWFORD-EMMET-HANCOCK-HUMBOLDT-KOSSUTH- PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH- 554 PM CDT TUE AUG 9 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 708 REMAINS VALID UNTIL 9 PM CDT FOR THE FOLLOWING AREA... IN IOWA THIS WATCH INCLUDES 13 COUNTIES IN CENTRAL IOWA WEBSTER... IN NORTH CENTRAL IOWA HANCOCK... HUMBOLDT... KOSSUTH... WINNEBAGO... WORTH... IN NORTHWEST IOWA EMMET... PALO ALTO... POCAHONTAS... IN WEST CENTRAL IOWA CALHOUN... CARROLL... CRAWFORD... SAC... THIS INCLUDES THE CITIES OF...ALGONA...CARROLL...DENISON... EMMETSBURG...ESTHERVILLE...FOREST CITY...FORT DODGE...GARNER... HUMBOLDT...NORTHWOOD...POCAHONTAS...ROCKWELL CITY AND SAC CITY. MYERS
Local storm report, Aug 9, 6:25 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND DMG MALLARD 42.94N 94.68W
08/09/2005 PALO ALTO IA LAW ENFORCEMENT
SEVERAL REPORTS OF POWER OUTAGES. DELAYED REPORT.
&&
SMALLLocal storm report, Aug 9, 6:29 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
629 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG ARMSTRONG 43.39N 94.48W
08/09/2005 EMMET IA BROADCAST MEDIA
WIDE SPREAD POWER OUTAGES IN THE ARMSTRONG AND MALLARD
AREAS. REPORT FROM KICD RADIO.
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 63 min |
| Aug 9, 4:42 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 48 min |
| Aug 9, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 52 min |
| Aug 9, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.